Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 240, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Nov 25, 2021, 5:01 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2021, 5:01 AM EST (10:01 UTC)
- Expired
- Nov 25, 2021, 10:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Nov 25, 4:00 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 25, 4:00 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EST Thu Nov 25 2021
.SYNOPSIS...
High pressure will move away from the southeast coast today. A
cold front will cross the region early Friday morning. High
pressure will briefly slide to the south Saturday. Another low
pressure system may affect the region Sunday into Sunday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure extends across the southeastern states this
morning and will be moving away. Low pressure is moving through
the Great Lakes, with a cold front trailing toward Texas. This
front will march across the Ohio Valley today, although most of
the precipitation should remain along and west of the
Appalachians through sunset, though some light rain showers
could near our far western zones as soon as midday. Otherwise
expect fairly extensive mid and high level cloudiness, with
perhaps a period of clearing during the afternoon. Despite the
clouds, warm advection ahead of the front will push temperatures
above normal, with mid 50s to lower 60s common. Not only will
today likely be the warmest day of this week, it could also be
the warmest of the following seven days.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The cold front will progress eastward across the area tonight,
exiting around or just after sunrise Friday. With limited
convergence and a downslope component to the wind, expect a
minimum of precipitation between the Appalachians and Blue
Ridge. A more cohesive band of showers will then develop near
the I-95 corridor late tonight. Rainfall amounts will be light.
Late tonight, temperatures will fall and upslope snow showers
will take over west of the Allegheny Front and persist at times
through Friday. Moisture is somewhat limited, but did increase
totals into the 1-2" range based on latest guidance.
Skies will clear Friday east of the mountains, but once again
an increase in post-frontal northwest winds can be expected.
Forecast appears to be on track with gusts generally in the
35-45 mph range, shy of wind advisory criteria. Temperature
rises will be limited by strong cold advection, and some areas
could see gradually falling temperatures through the afternoon.
Highs will be in the 20s and 30s in the mountains with 40s
elsewhere. The wind will subside somewhat Friday night, but
still add a chill to the air as lows drop into the 20s.
By Saturday, high pressure will build to our south, but there
will still be enough of a pressure gradient to keep wind gusts
elevated in the 20-30 mph range. High temperatures remain below
normal, mainly in the 40s.
Saturday night, a shortwave trough/clipper-type system will
quickly dive toward the Great Lakes/Ohio Valley. At a minimum,
clouds will increase. Spread in guidance remains high, but there
could be some light snow that reaches northwestern portions of
the area on the "warm advection arm" of the system during the
second half of the night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The longwave pattern will remain rather stagnant through the long
term period, with ridging on the west coast and troughing along the
east coast. A long fetch of northwesterly flow aloft will extend
from the top of the ridge over the Canadian Rockies southeastward
toward the Mid-Atlantic. Multiple disturbances will descend down in
northwesterly flow from Canada this weekend into early next week,
helping to reinforce the ridge in west/trough in east pattern as
they descend into the base of the trough along the eastern seaboard.
Given their continental origins in Canada, these disturbances will
be rather moisture starved in nature. Each will provide a
reinforcing shot of cold air, helping to keep temperatures below
normal. Upslope snow showers appear likely along the Allegheny Front
as northwesterly low-level flow intersects the higher terrain within
the cold advection regime in the wake of each of these disturbances.
The most potent of the disturbances will swing through on Sunday. As
a result, the greatest chance for upslope snow along the Allegheny
Front will be late Sunday afternoon through Sunday night. A few rain
or snow showers could even be possible to the east of the mountains
with this system, but most solutions continue to keep locales east
of the mountains dry.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through this evening with mid/high level
cloudiness and light south winds. A cold front will approach
late tonight. Showers, if they do occur, will be on the light
side... with the best chance at DCA/BWI/MTN. While a brief
period of MVFR conditions can't be ruled out, low level moisture
appears to be limited, so have not included that in the TAF yet.
Strong northwest winds will develop behind the front on Friday,
with gusts of 25-35 kt common. Winds will subside a bit Friday
night, but some gusts of 20-25 kt will remain possible Saturday.
Otherwise VFR conditions are expected Friday/Saturday.
Prevailing VFR conditions are expected on Sunday and Monday, but a
few brief restrictions can't be ruled out Sunday into Sunday night
as a weak system passes through.
&&
.MARINE...
Generally light south/southwest winds are expected through
today, although the wide waters of the middle bay may approach
SCA criteria this morning. Winds will enhance some by tonight,
especially over the wider waters near southern Maryland, with an
SCA going into effect. A cold front will cross late tonight,
with winds shifting west then northwest. Wind will increase
rapidly after sunrise, and a Gale Warning has been issued
through the day Friday.
Winds may subside slightly Friday night. However, SCAs will
likely be needed, and it's possible the Gale Warning may need to
be extended a bit for some areas. SCA conditions will continue
into Saturday, but then winds will become lighter Saturday
night.
SCAs appear likely Sunday night into Monday in northwesterly
flow.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies are rising above +1 ft across the northern bay
this morning and could rise a bit farther today. This will
result in Annapolis approaching minor flood stage this evening.
A strong cold front crosses late tonight, with strong northwest
winds dropping water levels Friday. Most guidance indicates
water levels won't quite reach blow-out tide levels.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Warning from 6 AM to 6 PM EST Friday for ANZ530>543.
Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
for ANZ532>534-537-541-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...ADS/KJP
MARINE...ADS/KJP
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Nov 24, 6:33 PM EST, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 633 PM EST Wed Nov 24 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-252345- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 633 PM EST Wed Nov 24 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Watch is in effect over all waters for Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-252345- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 633 PM EST Wed Nov 24 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-252345- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 633 PM EST Wed Nov 24 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 4:06 AM EST | Gale Warning | LWX | 53 hr | |
| Nov 25, 4:31 PM EST | Small Craft Advisory | LWX | 49 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.